National Poisons Information Service

A service commissioned by Public Health England

 

Loading...

 


Members of the public

seeking specific

information on poisons

should contact:

 

In England and Wales:

NHS 111 - dial 111

 

In Scotland:

NHS 24 - dial 111

 

In N Ireland:

Contact your local GP or

pharmacist during

normal hours; click here

(www.gpoutofhours

.hscni.net/) for GP

services Out-of-Hours.

 

In Republic of Ireland:

01 809 2166

 

Healthcare

professionals seeking

poisons information

should consult:

www.toxbase.org

Glycols and methanol

Glycols and methanol, are present in a number of commercial products that are readily available to the public, including antifreeze, brake fluid, window-cleaning and automative screenwashes (click here for the NPIS webpage on household products). If ingested accidentally or deliberately, they can cause severe toxicity, including metabolic acidosis, coma, seizures, renal failure and blindness. Severe sequelae can be prevented by appropriate clinical management, including administration of an antidote, either ethanol or fomepizole, together with appropriate use of haemodialysis. Episodes of severe poisoning are sometimes difficult to manage because of difficulties in obtaining the required laboratory analyses, in locating supplies of antidotes or in accessing facilities to perform haemodialysis.

 

A prospective audit of patients with methanol or ethylene glycol poisoning reported by telephone to the National Poisons Information Service (NPIS) in the UK was conducted during the 2010 calendar year and repeated during the 2012 calendar year.1 The study was conducted to determine the frequency of clinically significant systemic toxicity and requirement for antidote use and to compare outcomes and rates of adverse reaction and other problems in use between ethanol and fomepizole.

 

The NPIS received 1315 enquiries involving methanol or ethylene glycol, relating to 1070 individual exposures over the 2-year period. Of the 548 enquiries originating from hospitals, 329 involved systemic exposures (enteral or parenteral as opposed to topical exposure), of which 216 (66%) received an antidote (204 for ethylene glycol and 12 for methanol), and 90 (27%) extracorporeal treatment (86 for ethylene glycol and 4 for methanol). Comparing ethanol with fomepizole, adverse reactions (16/131 vs. 2/125, p<0.001) and administration errors, lack of monitoring, or inappropriate use (45/131 vs. 6/125, p<0.0001) were reported more commonly, whereas non-availability and inadequate stocks were reported less commonly (6/125 vs. 33/131, p<0.0001). Eight fatalities and complications or sequelae occurred in 21 patients. Poor outcome (death, complications, or sequelae) was significantly associated with older age, higher poisoning severity scores, and lower pH on admission (p<0.001).

 

Systemic poisoning with ethylene glycol or methanol results in hospitalisation at least 2–3 times per week on average in the UK. No difference in outcome was detected between ethanol and fomepizole-treated patients, but ethanol was associated with more frequent adverse reactions.

 

References

  1. Thanacoody RHK, Gilfillan C, Bradberry SM, Davies J, Jackson G, Vale AJ, Thompson JP, Eddleston M, Thomas SHL. Management of poisoning with ethylene glycol and methanol in the UK: a prospective study conducted by the National Poisons Information Service (NPIS). Clin Toxicol 2015; 54: 134–140.

| Reserach we undertake | Antidotes | Carbon monoxide | 2,4-dinitrophenol | Drugs of misuse | Electronic cigarettes | Glycols and methanol |Household products | Iron poisoning | Lead exposure | Pesticides |